California, 2011

Heavy Snow in California, February 15 to 18, 2011

February 15 to 18, 2011 · NWS MFR · 5 events in 5 counties and zones

A long lasting winter storm moved through northern California during this interval. The snow level started off above pass level with heavy rain totals reported at lower elevations.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A long lasting winter storm moved through northern California during this interval. The snow level started off above pass level with heavy rain totals reported at lower elevations. The snow level lowered to populated areas later in the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 14, 9:10 PM PST, 6 hours 50 minutes earlier.

Area forecast discussion, Feb 14, 9:10 PM PST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
910 PM PST MON FEB 14 2011

.DISCUSSION...AN UPDATE TO THE FORECAST IS NOT NECESSARY. THE
HEAVIEST PRECIPITATION AND STRONGEST WINDS WILL OCCUR TONIGHT
THROUGH TUESDAY BUT A LARGER AREA WILL BE IMPACTED BY SNOW AS
COLDER AIR ARRIVES TUESDAY EVENING INTO WEDNESDAY.

A STRONG COLD FRONT HAS BEGUN TO MOVE INTO SOUTHWEST
OREGON AND WILL SLOWLY MOVE TO THE CASCADES OVERNIGHT. IT WILL
PRODUCE ANOTHER PERIOD OF GUSTY WINDS WITH MODERATE TO LOCALLY HEAVY
PRECIPITATION ACROSS OUR REGION OVERNIGHT...EXCEPT LIGHT SNOWFALL
LATE TONIGHT IN LAKE AND MODOC COUNTIES. THE FRONT WILL MOVE
ACROSS THE EAST SIDE ON TUESDAY.

PRECIPITATION INTENSITY IS ABOUT TO INCREASE IN SOUTHERN
SISKIYOU COUNTY AND ACROSS THE CASCADES AND SISKIYOUS. THE SNOW
LEVEL IS PRESENTLY NEAR 4500 FEET AND WILL FALL TO 3000 TO 3500
FEET OVERNIGHT...THEN REMAIN AT THAT LEVEL DURING TUESDAY.

A SURFACE TROUGH WILL PRODUCE WIDESPREAD LIGHT TO MODERATE
PRECIPITATION TUESDAY NIGHT WITH SNOW LEVELS FALLING TO AROUND
2000 FEET...PERHAPS LOCALLY AS LOW AS 1500 FEET.

ANOTHER AREA OF LOW PRESSURE WILL REACH THE COAST WEDNESDAY AND
MOVE ACROSS WEDNESDAY NIGHT. THERE WILL BE SCATTERED SHOWERS WITH
SNOW LEVELS REMAINING BETWEEN 1500 AND 2000 FEET WEDNESDAY AND
FALLING TO 1000 FEET WEDNESDAY NIGHT.

FEWER SHOWERS ARE EXPECTED BUT THE PATTERN WILL PERSIST THURSDAY
INTO FRIDAY WITH A CHANCE OF LIGHT SNOW SHOWERS.

&&

.AVIATION...GUSTY SOUTHERLY WINDS WILL CONTINUE ACROSS THE
FORECAST AREA DURING THE NEXT 24 HOURS AND WILL RESULT IN AREAS OF
SPEED SHEAR. AT THE COAST MVFR CIGS CONTINUE OVERNIGHT WITH
OCCASIONAL BREAKS TO VFR. HOWEVER ANOTHER ROUND OF RAIN WILL BRING
CIGS DOWN TO MVFR WITH LOCAL IFR POSSIBLE LATE TONIGHT THROUGH
EARLY TUESDAY. AREAS OF SNOW AROUND MOUNT SHASTA WILL BRING CIGS
DOWN TO IFR WITH MOUNTAIN PEAKS OBSCURED TONIGHT THROUGH TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 303 PM PST MON FEB 14 2011/

SHORT TERM...WHILE THE PRESSURE GRADIENT ON THE WEST SIDE IS
RELAXING A BIT...TO THE EAST GRADIENTS CONTINUE TO BE STRONG WITH
GUSTY WINDS ACROSS LAKE AND MODOC COUNTIES. HAVE RECEIVED NUMEROUS
REPORTS OF WIND GUSTS TO 65-70 MPH NEAR SUMMER LAKE WITH THE
STRONGEST WIND GUSTS COMING FROM VALLEY FALL ALONG HIGHWAY 395
GUSTING TO 79 MPH. WINDS CONTINUE TO BE GUSTY IN SHASTA VALLEY AND
INTO SOUTH END OF JACKSON COUNTY. WINDS ARE ALSO CHANNELING INTO
THE ILLINOIS VALLEY WITH ONION RAWS TO THE NW OF SELMA GUSTING TO
60 MPH AND GRANTS PASS SEEING GUST TO NEAR 40 MPH. TO THE NORTH
ROSEBURG IS STILL FAIRLY SHELTERED FROM THE WINDS BUT OBSERVATIONS
TO THE EAST OF THE VALLEY NEAR GLIDE SHOW WINDS HAVE BEEN GUSTING
TO 40 MPH.

SATELLITE IMAGERY SHOWS THE NEXT COLD FRONT IS MOVING INSIDE 120W.
THIS FRONT WILL BRING ANOTHER ROUND OF GUSTY WINDS TO THE AREA
ESPECIALLY CURRY COUNTY COAST. BECAUSE THE BREAK BETWEEN THE WINDS
TONIGHT IS RELATIVELY SHORT...HAVE KEPT THE HIGH WIND WARNING FOR
SOUTHERN OREGON COAST AND ACROSS EASTER OREGON GOING OVERNIGHT
WITH WINDS EXPECTED TO INCREASE AGAIN AROUND DAYBREAK TUESDAY.

ACROSS SISKIYOU COUNTY...MOUNT SHASTA SHOULD SEE A BREAK IN SNOW
THIS EVENING BEFORE THE SECOND ROUND OF SNOW BEGINS. SIMILAR
CONDITIONS ARE EXPECTED FOR THE CASCADE/SISKIYOU ZONES AND HAVE
UPGRADED THE ADVISORY THERE TO A HEAVY SNOW WARNING. TO THE EAST
LIGHT SNOW SHOULD START TONIGHT INCREASING TUESDAY NIGHT. ANOTHER
TROUGH WILL KEEP THE AREA UNDER SHOWERS THURSDAY WITH SNOW LEVEL
COMING DOWN TO AROUND 1500 FEET TUESDAY NIGHT THROUGH THURSDAY.
WILL HAVE TO PAY ATTENTION TO JOSEPHINE COUNTY TUESDAY NIGHT AND
WEDNESDAY. /FB

LONG TERM...FRIDAY THROUGH MONDAY...A LONGWAVE UPPER LEVEL TROUGH
WILL CONTINUE TO IMPACT THE WEST COAST THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. THERE ARE SIGNIFICANT DIFFERENCES IN THE MODELS IN
TIMING SEVERAL DISTURBANCES ROTATING THROUGH...BUT IT DOES APPEAR
THE UNSETTLED PATTERN WITH BELOW NORMAL TEMPERATURES WILL CONTINUE
FOR THE EXTENDED. THE MODELS AGREE THAT THE CWA WILL BE IN BETWEEN A
DEEP CUTOFF LOW OFF THE CENTRAL CALIF. COAST WHILE ANOTHER SHORTWAVE
DROPS OUT OF BRITISH COLUMBIA INTO THE PAC NW ON FRIDAY. THE
SHORTWAVE CONTINUES TO PRESS SOUTH INTO THE CWA FRIDAY NIGHT THROUGH
SATURDAY BEFORE A BRIEF BREAK MAY ARRIVE SATURDAY NIGHT. WE MAINTAIN
MOSTLY CLIMO POPS OVER THE CWA DURING THIS TIME GIVEN THE LOW
CONFIDENCE IN THIS PERIOD. THE ECMWF ADVERTISES A SIGNIFICANT TROUGH
ROTATING SOUTH FROM BRITISH COLUMBIA OVER THE PACIFIC AND INTO THE
PAC NW SUNDAY THROUGH MONDAY. THE GFS AND GEM SUGGEST A SIMILAR
SCENARIO BUT ARE FASTER IN ITS MOVEMENT AND NOT AS FAR WEST IN ITS
EXTENT. WE HAVE KEPT TEMPERATURES BELOW NORMAL WITH LOWER SNOW
LEVELS WITH THE UNCERTAINTY. /MW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 AM PST WEDNESDAY FOR
     ORZ029>031.
     WINTER STORM WARNING UNTIL 4 PM PST TUESDAY ABOVE 4000 FEET FOR
     ORZ027-028.
     WIND ADVISORY UNTIL 4 PM PST TUESDAY FOR ORZ029.
     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ026.

CA...WINTER WEATHER ADVISORY UNTIL 10 AM PST WEDNESDAY FOR
     CAZ081-084-085.
     WIND ADVISORY UNTIL 4 PM PST TUESDAY FOR CAZ084.
     WINTER STORM WARNING UNTIL 10 AM PST WEDNESDAY ABOVE 3000 FEET
     FOR CAZ080-082.
     HIGH WIND WARNING UNTIL 10 AM PST TUESDAY FOR CAZ081.
     WINTER STORM WARNING UNTIL 10 AM PST WEDNESDAY FOR CAZ083.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 10 AM PST TUESDAY FOR
     PZZ356-376.
     HAZARDOUS SEAS WARNING UNTIL 4 PM PST TUESDAY FOR
     PZZ350-356-370-376.
     GALE WARNING UNTIL 10 PM PST THIS EVENING FOR PZZ350-370.

DW
Hazardous weather outlook, Feb 14, 3:45 PM PST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
345 PM PST MON FEB 14 2011

ORZ021-151500-
SOUTH CENTRAL OREGON COAST-
345 PM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST. SEE WEATHER
MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ022-151500-
CURRY COUNTY COAST-
345 PM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WIND WARNING REMAINS IN EFFECT. SEE WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-151500-
CENTRAL SISKIYOU COUNTY-
345 PM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WIND WARNING REMAINS IN EFFECT. SEE WEATHER MESSAGE FOR
DETAILS. WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM PST. SEE
WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PST. WINTER
WEATHER ADVISORY REMAINS UNTIL 10 AM WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ030-031-151500-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
345 PM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WIND WARNING REMAINS IN EFFECT. SEE WEATHER MESSAGE FOR DEATILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ026-151500-
JACKSON COUNTY-
345 PM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND ADVISORY IN EFFECT UNTIL 10 PM PST. SEE WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-151500-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
345 PM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER STORM WARNING IN EFFECT FROM 8 PM PST ABOVE 4000 FEET.. SEE
WINETR WEATHER MESSAGE FOR DEATAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WARNING CONTINUES TO 4 PM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-085-ORZ029-151500-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
345 PM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND ADVISORY REMAINS IN EFFECT IN MODOC COUNTY. SEE WEATHER
MESSAGE FOR DETAILS. WINTER STORM WARNING REMAINS IN EFFECT IN THE
ENTIRE AREA. SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WARNING CONTINUES UNTIL 10 AM PST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-082-083-151500-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
345 PM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER STORM WARNINGB REMAINS IN EFFECT. SEE WINTER WEATHER
MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WARNING CONTINUES UNTIL 10 AM PST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, North Central & Southeast Siskiyou County

When
February 15, 4:00 AM PST to February 16, 4:30 PM PST
Where
North Central & Southeast Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

A spotter north of Tennant reported 12.0 inches of snow in 12 hours ending at 15/1600 PST. He then reported a 24 hour total of 17.0 inches at 16/1030 PST with three trees knocked down. Another spotter north of Tennant reported 16 inches of snow through the day on 02/15/11. A spotter south of Tennant reported 16.0 inches of snow overnight ending at 16/0700 PST.

Heavy Snow, Modoc County

When
February 15, 8:00 AM PST to February 16, 8:00 AM PST
Where
Modoc County forecast zone
Reported by
Public
Coordinates
41.590, -120.725 (the zone’s center; the record gives no point)

A member of the public in Tionesta reported 10.0 inches of snow, presumably in 24 hours or less.

Heavy Snow, Northeast Siskiyou and Northwest Modoc Counties

When
February 15, 8:00 AM PST to February 16, 8:00 AM PST
Where
Northeast Siskiyou and Northwest Modoc Counties forecast zone
Reported by
COOP Observer
Coordinates
41.592, -121.632 (the zone’s center; the record gives no point)

The cooperative observer at Lava Beds National Monument reported 11.5 inches of snow in 24 hours ending at 16/0800 PST.

Heavy Snow, South Central Siskiyou County

When
February 17, 3:00 AM PST to February 18, 12:00 AM PST
Where
South Central Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

A spotter ESE Mount Shasta City reported 7.0 inches of snow in 10 hours ending at 17/1300 PST. A spotter SSE Mount Shasta City reported 8 inches of snow in about 18 hours ending at 17/1130 PST. The cooperative observer in Mount Shasta City reported 9.0 inches of snow in 5.5 hours ending at 17/1130 PST, then 14.0 inches in 24 hours ending at 17/2000 PST. The cooperative observer at Dunsmuir reported 24 hour snow totals of 5.0 inches at 17/0800 PST and 5 .0 more inches at 18/0800 PST. A spotter 6NW Mount Shasta City reported 12.0 inches of snow in 12 hours ending at 17/1430 PST. A spotter 4SW Weed reported 11.5 inches of snow in 16 hours ending at 18/0000 PST.

Heavy Snow, Western Siskiyou County

When
February 17, 3:00 AM PST to February 18, 12:00 AM PST
Where
Western Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

Most of the snow from this system fell above populated areas, so no reports were received from this zone. However, based on numerous heavy snow reports at higher elevations from adjacent zone CAZ082 coupled with heavy rainfall reports at lower elevations in CAZ080, it is presumed that Heavy Snow warning criteria was met in CAZ080.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274465, 274468, 278011, 274467, 274470.